Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 73, NWS JSJ

December 24, 2009

NWS JSJ issued this flash flood warning at Dec 24, 2009, 6:43 PM CST. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2009, 6:43 PM CST (00:43 UTC)
Expired
Dec 25, 2009, 12:45 AM CST
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 7:00 PM CSTFLASH FLOODFajardo, PRNEWPHEWS CAR WAS SWEPT AWAY AT 9 PM IN URB. VEVE CALZADA.
Dec 24, 8:16 PM CSTFLASH FLOODFajardo, PRRIO FAJARDO AT PARAISO REACHED TWO FEET OVER FLOOD STAGE 10.1 FEET
Dec 24, 9:40 PM CSTFLASH FLOODFajardo, PRROAD 3 WITH INTERSETION WITH ROAD 53 IMPASSABLE DUE TO RIO FAJARDO OUT OF ITS BANKS.
Dec 25, 12:21 AM CSTFLASH FLOODNaguabo, PR5 NEIGHBORHOODS WERE FLOODED AT ROAD 3, TROPICAL BEACH SECTOR IN NAGUABO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 250043
FFWSJU
PRC037-053-089-103-250345-
/O.NEW.TJSJ.FF.W.0073.091225T0043Z-091225T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
843 PM AST THU DEC 24 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO

* UNTIL 1145 PM AST

* AT 838 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A VERY HEAVY THUNDERSTORM NEARLY STATIONARY OVER NORTHEASTERN PUERTO 
RICO IS DUMPING TORRENTIAL RAINFALL OVER THE FAJARDO AREA. RESIDENTS 
IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY AND 
NEVER TRY TO CROSS A FLOODED ROADWAY. OVER 5 INCHES OF RAIN IS 
LIKELY THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1820 6580 1841 6574 1844 6564 1843 6554
      1840 6553 1819 6572

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA52 TJSJ 250339
FFWSJU
PRC037-053-089-103-250645-
/O.EXT.TJSJ.FF.W.0073.000000T0000Z-091225T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1139 PM AST THU DEC 24 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO

* UNTIL 245 AM AST

* AT 1135 PM AST...EMERGENCY MANAGEMENT OFFICIAL REPORTED FLASH 
FLOODING OCCURRING BETWEEN THE INTERSECTION OF ROADS 3 AND 53 IN 
FAJARDO. ALSO...MODERATE RAIN IS EXPECTED ACROSS THESE 
MUNICIPALITIES AT LEAST THROUGH 245 AM AST. ADDITIONAL RAINFALL 
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE ACROSS THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1820 6580 1841 6574 1844 6564 1843 6554
      1840 6553 1819 6572

$$

CASTRO   

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 250650
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
250 AM AST FRI DEC 25 2009

PRC037-053-089-103-250658-
/O.EXP.TJSJ.FF.W.0073.000000T0000Z-091225T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CEIBA PR-FAJARDO PR-
250 AM AST FRI DEC 25 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR FAJARDO...CEIBA...AND 
LUQUILLO MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. HOWEVER...ANOTHER FLASH 
FLOOD WARNING STILL IN EFFECT FOR NAGUABO.

LAT...LON 1820 6580 1841 6574 1844 6564 1843 6554
      1840 6553 1819 6572

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 4:45 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 24, 4:45 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
645 PM AST THU DEC 24 2009

.UPDATE...HAVE UPDATED FORECAST TO TAKE DOWN MANY SMALL CRAFT
ADVISORIES THAT EXPIRED AT 6 PM AST....AND ALSO TO INCREASE POPS
ACROSS WEST AND SOUTH PUERTO RICO IN THE NEAR TERM. THE BAND
MOVING ACROSS THE MONA CHANNEL IS HOLDING ITS STRENGTH IF NOT
STRENGTHENING AND WILL BEGIN TO AFFECT PUERTO RICO BEFORE 8 PM
AST. AN AREA OF VERTICAL MOTION AHEAD OF IT IS ALREADY BEGINNING
TO MANIFEST ITSELF IN THE INCREASING FREQUENCY OF SHOWERS IN THE
CARIBBEAN AND SOUTHERN PUERTO RICO. THE BAND ITSELF HAS SHOWN
CONSIDERABLE ELECTRICAL ACTIVITY SO FEEL CONFIDENT THAT WE WILL
HAVE AT LEAST SOME THUNDERSTORMS.

&&

.AVIATION...NO CHANGE FROM BELOW.

&&

.PREV DISCUSSION... /ISSUED 258 PM AST THU DEC 24 2009/

SYNOPSIS...A LOW PRESSURE SYSTEM NORTHEAST OF HISPANIOLA WILL
CONTINUE TO TRACK EASTWARD. VARIABLY CLOUDY SKIES...WITH
OCCASIONAL SHOWERS...ARE EXPECTED FOR CHRISTMAS DAY AND THE
UPCOMING WEEKEND...AS THIS LOW PASSES JUST NORTH OF THE LOCAL
ISLANDS AND THE REMNANTS OF AN OLD FRONTAL BOUNDARY PUSH SOUTHWARD
ACROSS THE REGION.

DISCUSSION...ISOLATED TO SCATTERED SHOWERS CONTINUE TO AFFECT THE
U.S. VIRGIN ISLANDS AND THE SOUTHEAST PORTIONS OF PUERTO RICO. THE
DOPPLER RADAR IS SHOWING A BAND OF SHOWERS ASSOCIATED TO THE
BEFORE MENTIONED LOW...ALONG THE PUNTA CANA AREA. THIS BAND OF
SHOWERS AND THUNDERSTORMS IS FORECASTED TO MOVE EASTWARD ACROSS
THE MONA PASSAGE AND AFFECT THE WESTERN PORTIONS OF PUERTO RICO
LATE THIS EVENING. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO
SPREAD EASTWARD INCREASING THE POPS FOR MOST OF THE ISLANDS
THROUGH AT LEAST EARLY SATURDAY.

REMNANTS OF AN OLD FRONTAL BOUNDARY TO OUR NORTH IS FORECASTED TO
MOVE SOUTHWARD ACROSS THE LOCAL ISLANDS...BRINGING ANOTHER BRIEF
SURGE IN SHOWER ACTIVITY BETWEEN LATE SATURDAY AND SUNDAY.

AVIATION...SHORT WAVE OVER THE MONA CHANNEL WILL BRING TSRA
ACTIVITY TO TJBQ AND TJMZ BY 00Z...THEN OVER TJSJ BY 04Z AND THE
USVI SITES 08Z. EXPECT MVFR CIGS WITH TEMPO IFR VSBYS IN +TSRA.
WEAK REMNANT VA OVER THE AREA STILL LINGERING A BIT MAY RESULT IN
SOME HAZY SKIES AROUND FL100...BUT SHOULD HAVE NO IMPACT ON OPS.

MARINE...THE BUOY 41043 IS ALREADY SHOWING A SIGNIFICANT DECREASE
ON THE SWELL HEIGHT...THEREFORE THE HIGH SURF ADVISORY WILL BE IN
EFFECT THROUGH 6 PM TODAY. ANOTHER NORTHERLY SWELL WILL BE REACHING
OUR LOCAL WATERS ON SUNDAY WITH A LARGE PULSE BETWEEN MONDAY NIGHT
AND TUESDAY. MARINERS AND BEACH GOERS SHOULD MONITOR OUR FORECASTS
AS SMALL CRAFT AND HIGH SURF ADVISORIES WILL BE ISSUED. THERE IS
A POTENTIAL FOR COASTAL FLOODING TO OCCUR THEREFORE COASTAL FLOOD
WATCHES MAY BE ISSUE FOR THE NORTHERN PORTIONS OF THE ISLANDS AND
EXPOSED BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  85  75  83 /  50  50  30  70
STT  76  83  75  84 /  40  60  40  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/12
Hazardous weather outlook, Dec 24, 3:19 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
519 AM AST THU DEC 24 2009

AMZ710>745-PRZ001>013-250930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
519 AM AST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS
AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND
HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS
ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH
SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING
WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON
SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE
SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF
CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH
NORTHEAST COASTS OF THE LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-250930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
519 AM AST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS
AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND
HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS
ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH
SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING
WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS OF SAINT
THOMAS...SAINT JOHN AND ADJACENT SMALLER ISLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON
SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE
SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF
CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH
NORTHEAST COASTS OF THE LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE
GREATLY APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 6:22 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 6:54 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 7:15 PM CSTFlash Flood WatchJSJ14 hr
Dec 24, 7:27 PM CSTSpecial Marine WarningJSJ63 min
Dec 24, 7:55 PM CSTFlash Flood WarningJSJ5 hr
Dec 24, 8:26 PM CSTSpecial Marine WarningJSJ2 hr
Dec 24, 8:35 PM CSTFlash Flood WarningJSJ6 hr
Dec 24, 9:17 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 9:33 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 24, 10:13 PM CSTSpecial Marine WarningJSJ47 min
Dec 24, 10:27 PM CSTSpecial Marine WarningJSJ2 hr
Dec 24, 11:00 PM CSTSpecial Marine WarningJSJ2 hr
Dec 24, 11:47 PM CSTFlash Flood WarningJSJ3 hr
Dec 25, 12:21 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 25, 12:29 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 25, 12:49 AM CSTAreal Flood WarningJSJ8 hr
Dec 25, 1:11 AM CSTSpecial Marine WarningJSJ109 min
Dec 25, 1:37 AM CSTAreal Flood WarningJSJ6 hr
Dec 25, 3:03 AM CSTSpecial Marine WarningJSJ117 min
Dec 25, 3:23 AM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.